News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Oncology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Oncology Answers List

Forum Name: Esophageal Cancer

Question: Hiccups that won't stop & puked up blood


 darkestdays30 - Sun May 27, 2007 9:35 am

Last night I went to the ER because of pain from kidney stones I have. They injected me with a pain narcotic (said to be stronger than morphine) and an anti-inflammatory. I was told it wouldn't go through my stomach. I have barrett's esophagitis, gastritis, & GERD, so I was concerned.

It gave me the hiccups. I came home & started throwing up & it had spots of blood in it. Now I have had the hiccups for 16 minutes straight. I've heard that's a sure sign of esophageal cancer but it didn't start happening until after I went to the ER last night. Though I have vomitted blood & had it in my stools for 2 mths (nasogastric lavage verified that it was from my upper GI tract). I don't have anemia so my doctor isn't going to try to find out why I'm bleeding. Is small spots of blood in vomit really nothing to worry about? It was ALOT worse in my bowels. Are these hiccups related to an esophageal problem or could it just be a side effect from the medication?

Any thoughts?
 Marceline F, RN - Wed Jul 04, 2007 9:37 am

User avatar Dear Darkestdays30,
Dilaudid has an infrequent reputation for causing hiccups for some people. Dilaudid is frequently used for the relief of Kidney stone pain, coupled with Toradol (an IV/IM NSAID - intravenous/intramuscular non-steroidal anti-inflammatory) which also can have a side effect of hiccups in some people. Unless you are able to definitively determine if either one of these medications was the culprit for you, you may be wise to list both of them as having adverse effect for you. As far as the bleeding is concerned, I am guessing that the heaving and vomiting that may have been triggered either by the pain of the kidney stones or nausea from the pain medicine, may have irritated your already irritated and compromised esophagus, causing the small amount of bleeding. I am surmising by the fact that they did not hospitalize you, that the stones must have measured <3mm. I suggest you increase your intake of water to help float the stones out, so that you do not need to go back to the ER for a repeat episode.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here